Illinois, 2023

Flash Flooding and Hail in Illinois, July 19, 2023

July 19, 2023 · NWS PAH · 7 events in 7 counties and zones

Major flash flooding struck parts of far southern Illinois. The hardest hit counties were Alexander, Pulaski, and Massac in the southern tip of Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$601,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Major flash flooding struck parts of far southern Illinois. The hardest hit counties were Alexander, Pulaski, and Massac in the southern tip of Illinois. Widespread flash flooding of roads made travel difficult or impossible for several hours during the peak of the heaviest rainfall in the morning. There was a bridge that was washed out in Massac County on a secondary road. Among the most impactful road closures was Interstate 57 in Pulaski County. Illinois Route 3 was closed to most vehicles except large trucks at the underpass on the north side of Cairo. Several water rescues were conducted for people stranded in vehicles in Massac, Pulaski, and Alexander Counties. A number of roads were washed out in several counties. The impacts in the Marion, Carbondale, and Herrin areas consisted of street flooding, as well as some minor flooding of a few structures in flood-prone areas. Widespread rainfall totals ranging from 5 to 9 inches occurred along and south of a line from Carbondale to Marion, including the Cairo and Metropolis areas. The majority of this rain fell within a 10-hour window between midnight and 10 AM. The highest reported rainfall total was 8.68 inches in Ullin (Pulaski County). The co-op site near Cairo received 7.83 of rain.

The historic rainfall event was caused by a persistent thunderstorm complex that continually regenerated as it moved southeast across the region during the early morning hours of the 19th. This complex of thunderstorms was indirectly caused by the complex of severe thunderstorms during the midday hours of the 18th. The complex on the 18th left an outflow boundary from south central Missouri into northeast Arkansas. This boundary lifted back northeast into southeast Missouri during the overnight and early morning hours of July 19th. At the same time, a southwest low-level jet ramped up over the top of the surface boundary. Extremely high moisture levels were present, with precipitable water values up to 2.3 inches. The position of the boundary oriented parallel with the upper-level wind flow provided an ideal setup for training convection over the same areas. The initial storms blew up by 11 PM and continued to channel southeastward across the same areas through the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 19, 2:26 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 19, 2:26 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
326 AM CDT Wed Jul 19 2023

.SHORT TERM...(Today through Friday night)
Issued at 326 AM CDT Wed Jul 19 2023

The main concern in the near term remains the flash flood event
ongoing and/or developing across portions of the forecast area,
in particular the Purchase area of western Kentucky and possibly
back into far southern Illinois. Numerous thunderstorms continue
to develop on the northern periphery of a stationary frontal
boundary draped across far southeast Missouri and into northwest
Tennessee, where strong moisture transport exists along with
precipitable water values of up to 2.25 inches. Very heavy
rainfall rates have been observed, with some in excess of 2 to 3
inches per hour.

Consequently, the potential for significant, life-threatening
flooding will continue in focused locations (such as the zone from
Bardwell to Wingo and Fancy Farm) that have already received 4 to
6 inches of rain, with another 2 to 4 inches possible into early
morning. Will keep the Flood Watch in place across southeast
Missouri, western Kentucky, and far southern Illinois through 15Z.
Short term models bring most of the rain to an end by mid morning,
but a few showers could linger into late morning as well.

Once the precipitation comes to an end, the main concern through
the remainder of the day will be the heat and humidity. High
temperatures are forecast to range from the upper 80s across
southwest Indiana and northwest Kentucky to the middle 90s in much
of southeast Missouri. With dew points forecast in the middle 70s,
peak heat index values will likely equal or exceed the 105 degree
mark across portions of southeast Missouri. In collaboration with
WFO's Springfield and Memphis, we will issue a Heat Advisory for a
portion of southeast Missouri along and south of a line from Van
Buren to Dexter to New Madrid, in addition to Fulton County
Kentucky. An isolated thunderstorm can't completely be ruled out
this afternoon, but it would seem that much of the area should be
capped in the wake of the morning convection.

The active pattern will continue tonight through at least Thursday
night as ripples of energy traverse the northwest flow pattern
between an upper level ridge over the western U.S. and the upper
level trough across the eastern U.S. Will maintain a chance of
showers and thunderstorms tonight through Thursday night as models
are in fairly decent agreement. A few severe storms will remain
possible as most of the area is outlooked in a marginal risk for
severe weather through Thursday night. In addition, localized
flooding cannot be ruled out, with much of the area outlooked in
a marginal to slight risk in WPC's Days 1-3 Excessive Rainfall
Outlooks. By Friday, a cold front is forecast to begin to push
south of the region, eventually bringing drier air into the region
by the weekend. Some models, such as the 00Z GFS, hint at a final
wave of energy that keeps the chance of precipitation into Friday.

.LONG TERM...(Saturday through Tuesday)
Issued at 326 AM CDT Wed Jul 19 2023

In the wake of the frontal passage, dry conditions should prevail
over much of the weekend as high pressure takes hold. Highs over
the weekend are forecast to drop back into the middle to upper
80s, with overnight lows in the lower to middle 60s. Dew points
will drop back into the lower 60s, providing a break from the
humidity.

Early next week, the upper level pattern will amplify as the upper
high expands eastward into the southern Plains. This will bring a
return to the heat and humidity as highs climb back above the 90
degree mark. It's also possible that at least some isolated
thunderstorm activity will be possible by Monday and Tuesday, but
model agreement isn't good enough at this point to include a
mention in the forecast just yet.

&&

.AVIATION...
Issued at 1212 AM CDT Wed Jul 19 2023

Convection has formed in the CGI/PAH area and may impact those
terminals or be in close vicinity for the next several hours. For
now not expecting the OWB/EVV terminals to be impacted but will
monitor closely. MVN will likely get in on the action in the next
few hours. Currently expecting some sweep of convection after dawn
and some clearing leading to reasonably good flying conditions for
the remainder of the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT this morning for ILZ084>094.

MO...Flood Watch until 10 AM CDT this morning for MOZ076-086-087-100-
     107>112-114.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for MOZ107>110-114.

IN...None.
KY...Flood Watch until 10 AM CDT this morning for KYZ001>022.

     Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for KYZ001.

&&

SHORT TERM...RJP
LONG TERM...RJP
AVIATION...JGG
Hazardous weather outlook, Jul 19, 3:02 AM CST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
402 AM CDT Wed Jul 19 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
402 AM CDT Wed Jul 19 2023 /502 AM EDT Wed Jul 19 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch remains in effect for much of southeast Missouri,
western Kentucky, and far southern Illinois through 10 AM.
Training thunderstorms will continue to produce heavy rain and the
potential for flash flooding through early morning. Localized
significant flash flooding will remain possible where repeat
rounds of heavy rain fall.

A Severe Thunderstorm Watch is in effect for portions of southeast
Missouri, southern Illinois, and western Kentucky through 10 AM.
Strong to severe thunderstorms will be possible in and close to the
watch area, with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for thunderstorms, a few locally strong to severe,
and localized flooding will continue into Thursday and possibly
Friday.

.SPOTTER INFORMATION STATEMENT...

Your reports of any flooding, rainfall amounts, storm damage, or
hail are encouraged.

RJP

In the hours before

Local storm report, Jul 19, 1:18 AM CST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
218 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     Rain             Wingo                   36.64N 88.74W
07/19/2023  M4.86 inch       Graves             KY   Mesonet

            Rainfall occurred between midnight and 215
            am.

&&

KEC
Local storm report, Jul 19, 1:41 AM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
241 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     Tstm Wnd Dmg     3 WSW Lynnville         36.55N 88.62W
07/19/2023                   Graves             KY   Trained Spotter

            8 inch in diameter tree blocking highway 94
            about 1.5 miles southwest of Cuba, KY.

&&

KEC
Local storm report, Jul 19, 2:28 AM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
328 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     Tstm Wnd Dmg     Sedalia                 36.64N 88.61W
07/19/2023                   Graves             KY   Trained Spotter

            Spotter reports widespread wind damage in
            Sedalia, estimates 70-80 mph gusts.

&&

JGG
Special weather statement, Jul 19, 2:44 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
344 AM CDT Wed Jul 19 2023

KYZ003>006-190930-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
344 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern
Carlisle, southeastern Ballard, southwestern McCracken and northern
Graves Counties through 430 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lovelaceville, or 8 miles southeast of La Center, moving southeast at
35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Mayfield.

This includes Interstate 69 in Kentucky between Mile Markers 19 and
33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3704 8907 3710 8885 3686 8849 3675 8849
      3665 8866
TIME...MOT...LOC 0843Z 315DEG 29KT 3698 8886

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Jul 19, 2:50 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
350 AM CDT Wed Jul 19 2023

ILZ084-085-088-089-190930-
Jackson IL-Union IL-Johnson IL-Williamson IL-
350 AM CDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northeastern Union,
northern Johnson, western Williamson and east central Jackson
Counties through 430 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carbondale, moving southeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Carterville around 355 AM CDT.
  Crainville and Energy around 400 AM CDT.

Other locations in the path of this storm include Goreville, Lake Of
Egypt Area, Creal Springs and Vienna.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 1 and 15.
 Interstate 57 in Illinois between Mile Markers 37 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3758 8871 3747 8881 3738 8892 3774 8932
      3786 8914
TIME...MOT...LOC 0849Z 312DEG 33KT 3775 8918

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRS
Local storm report, Jul 19, 3:23 AM CST, 16 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
423 AM CDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Tstm Wnd Dmg     1 N Water Valley        36.58N 88.81W
07/19/2023                   Graves             KY   Broadcast Media

            Tree down blocking Highway 45. Time
            estimated via radar.

&&

KEC

The radar

The Paducah radar (KPAH), 56 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Johnson

When
July 19, 3:39 AM CST
Where
Johnson County, 4 mi NW of Tunnel Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.561, -88.882

Flash Flood, Pulaski

When
July 19, 4:00 AM CST to 3:00 PM CST
Where
Pulaski County, Mound City
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
37.080, -89.170

Flash Flood, Williamson

When
July 19, 5:08 AM CST to 9:30 AM CST
Where
Williamson County, 3.25 mi S of Carterville to 2.82 mi SSW of Herrin
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
37.703, -89.087

Thunderstorm Wind, Union

When
July 19, 6:01 AM CST
Where
Union County, 3 mi NNW of Mill Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.370, -89.271

A tree was blown over a road.

Flash Flood, Jackson

When
July 19, 6:23 AM CST to 12:00 PM CST
Where
Jackson County, 2.33 mi SSE of Reeds to 4.96 mi NW of Harrison
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
37.739, -89.154

Flash Flood, Massac

When
July 19, 6:30 AM CST to 3:00 PM CST
Where
Massac County, 3.05 mi ESE of Round Knob to 0.85 mi S of Midway
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
37.237, -88.697

Flash Flood, Alexander

When
July 19, 6:45 AM CST to 11:00 AM CST
Where
Alexander County, Cairo to 1.77 mi ENE of Cairo
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
37.000, -89.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102256, 1102202, 1102189, 1102257, 1102195, 1102197, 1102203.